Call or Text Us! 970-528-5060
Windsor Audiology - Windsor, CO

Woman taking pain killers and thinking about her hearing.

When you experience pain, you may grab some aspirin or ibuprofen without much thought, but new research has demonstrated risks you should recognize.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication pose before you decide to use them. Younger men, surprisingly, could have a higher risk factor.

Pain Killers And Hearing Loss – What The Research Says

A thorough, 30-year cooperative study was conducted among researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 individuals ages 40 to 74, to complete a biennial questionnaire that included numerous health and lifestyle questions.

Because the survey was so broad, researchers were unsure of what they would find. But the data demonstrated that over-the-counter pain relievers and loss of hearing had a solid connection.

The data also revealed something even more shocking. Men 50 or younger were approximately two times as likely to have hearing loss if they regularly used acetaminophen. The chance of initiating hearing loss is 50/50 for individuals who use aspirin frequently. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).

It was also striking that using low doses regularly appeared to be more detrimental to their hearing than taking higher doses from time to time.

We can’t be sure that the pain reliever actually was the cause of this hearing loss even though we can see a definite connection. Causation can only be proven with more study. But we really should rethink our use of these pain relievers after these compelling results.

Pain Relievers And Hearing Loss – Current Theories

There are several theories as to why pain relievers might cause hearing loss which experts have come up with.

When you experience pain, your nerves communicate this sensation to the brain. Over-the-counter pain relievers work by limiting the flow of blood to specific nerves. This impedes nerve signals that usually communicate with the brain, so you feel a reduced pain level.

There may also be a decrease of blood flow to the inner ear according to scientists. Lowered blood flow means less oxygen and nutrients. Cells will die from undernourishment if this blood flow is reduced for prolonged periods.

Also, there’s a particular protein that guards the inner ear from loud noises and it seems as if acetaminophen, in particular, may block this.

What You Can do?

Perhaps the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing impairment can happen at any age. But as you get older, if you take the proper steps you will have a better chance of protecting your hearing.

While it’s significant to note that using these pain relievers can have some unfavorable repercussions, that doesn’t mean you need to completely stop using them. Take pain relievers as prescribed and decrease how often you use them if possible.

If you can discover alternative solutions you should consider them as a first option. It would also be a good idea to boost the Omega-3 fat in your diet and minimize foods that cause inflammation. Decreased pain and enhanced blood flow have been demonstrated to come from these methods.

And finally, schedule an appointment with us for a hearing examination. Don’t forget, hearing examinations are for individuals of all ages. If you’re under 50, now is the time to start speaking with us about avoiding additional hearing loss.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call or Text Us Today